Kansas, 2020

Flooding and Damaging Winds in Kansas, July 10, 2020

July 10, 2020 · NWS ICT · 5 events in 5 counties and zones

An early morning complex of storms moved across south central Kansas producing sporadic severe weather on July 10th, 2020. The main issue was very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An early morning complex of storms moved across south central Kansas producing sporadic severe weather on July 10th, 2020. The main issue was very heavy rain. Most locations were between 2 and 3 inches. However, one report of 4.5 inches was noted in Kingman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 10, 1:30 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 1:30 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
230 AM CDT Fri Jul 10 2020

.SHORT TERM...(Today through Sunday night)
Issued at 230 AM CDT Fri Jul 10 2020

Potential for strong/severe convection early this morning within
reservoir of strong elevated instability and 40 to 45 kts of cloud
bearing shear across central Kansas. Accas and weak radar returns
just prior to 07z have gone upscale quickly just south of the I-70
corridor by 0725z. Modest elevated moisture transport along the
mid-level baroclinic zone will continue through the morning hours
and expect convection to develop from central into south central
Kansas across the Flint Hills. It is possible convection should
persist into midday, and if so, this could limit diurnal warming
this afternoon. An upper trof will move eastward across the
northern Plains tonight and then southeastward across the Upper
Midwest on Saturday. The NAM/GFS develop convection and a MCS
across SD/eastern NE which dives more southward across far
eastern Kansas/western Missouri early Saturday morning. If so,
this would augment the southward movement and quicker passage of
the effective surface front. This would not only result in
slightly cooler (less hot) temperatures Saturday afternoon across
much of the area, but may also push the better late day storm
chances along or south of the Oklahoma border. Expect mainly dry
and seasonably very warm temperatures on Sunday.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 230 AM CDT Fri Jul 10 2020

While the the heat is expected to build more in earnest finally
within and just north of the upper ridge across the area by
the middle of next week, a weak but discernible surface front
looks to waver across the central Plains. This could make the
difference on when and where some areas exceed the century mark on
the thermometer. Otherwise, chances for organized convection look
more muted much of next week.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1116 PM CDT Thu Jul 9 2020

Scattered elevated storms are expected to develop late tonight
over central/south central Kansas. This activity will linger
through the morning hours on Friday and spread into southeast
Kansas. Some of the storms could reach severe levels with large
hail and damaging winds. Easterly winds will gradually switch to
the southeast during the day on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    92  75  94  69 /  50  10  20  10
Hutchinson      91  73  93  66 /  40  10  10  10
Newton          90  73  92  66 /  40  20  10  10
ElDorado        90  72  92  66 /  40  20  20  10
Winfield-KWLD   91  75  95  69 /  30  10  20  20
Russell         90  70  91  64 /  20  10  10  10
Great Bend      91  71  92  65 /  20  10  10  10
Salina          91  72  92  66 /  20  10  10  10
McPherson       91  72  92  66 /  40  20  10  10
Coffeyville     90  73  93  70 /  30  40  40  20
Chanute         90  72  91  69 /  20  50  50  20
Iola            89  71  89  68 /  20  50  50  20
Parsons-KPPF    90  73  92  69 /  30  50  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...CDJ
Hazardous weather outlook, Jul 10, 2:10 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
310 AM CDT Fri Jul 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
310 AM CDT Fri Jul 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this morning from the Flint
Hills westward across central and south central Kansas. The main
threats will be nickel to half-dollar size hail and wind gusts of
50 to 60 mph. Locally heavy rainfall and minor lowland flooding will
also be possible.

Heat indices will climb to around 100 degrees this afternoon across
south central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong thunderstorms are possible early Saturday morning across
southeast Kansas. The main threats will be wind gusts to 50 mph and
small hail.

There is a slight chance for thunderstorms Saturday afternoon across
portions of south central and southeast Kansas. A strong to severe
storm will be possible, capable of 55 to 65 mph winds and nickel to
half-dollar size hail.

Heat indices of 100 to 102 are possible Saturday afternoon across
southern Kansas with heat indices possibly near 105 degrees by the
middle of next week across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 10, 3:47 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Fri Jul 10 2020

KSZ047-048-050-101045-
Ellsworth KS-Rice KS-Barton KS-
447 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 545 AM CDT.

* At 446 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles northwest
  of Holyrood, or 7 miles north of Claflin...moving southeast at 20
  mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Ellsworth, Hoisington, Claflin, Kanopolis, Holyrood, Bushton,
  Geneseo, Lorraine, Frederick, Ellsworth Airport, Cheyenne Bottoms
  and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.

LAT...LON 3869 9871 3870 9849 3876 9848 3879 9816
      3843 9816 3846 9885
TIME...MOT...LOC 0947Z 327DEG 17KT 3864 9852

METZGER
Special weather statement, Jul 10, 3:56 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
456 AM CDT Fri Jul 10 2020

KSZ067-082-101100-
Reno KS-Kingman KS-
456 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 600 AM CDT.

* At 453 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Pretty
  Prairie...moving east at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Haven, Pretty Prairie,
  Partridge, Yoder, Murdock, Waterloo, Mt Vernon, Cheney State Park
  and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3753 9811 3802 9810 3807 9770 3774 9770
      3773 9781 3753 9781
TIME...MOT...LOC 0956Z 280DEG 15KT 3780 9794

METZGER
Special weather statement, Jul 10, 4:32 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
532 AM CDT Fri Jul 10 2020

KSZ082-101130-
Kingman KS-
532 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Kingman County in south central Kansas...

* Until 630 AM CDT.

* At 528 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles northwest
  of Norwich, or 10 miles southwest of Cheney...moving east at 15
  mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Kingman, Norwich, Cleveland, Rago and Kingman Airport.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3739 9810 3768 9822 3768 9796 3753 9796
      3753 9781 3739 9781
TIME...MOT...LOC 1032Z 279DEG 14KT 3752 9793

METZGER
Special weather statement, Jul 10, 4:35 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
535 AM CDT Fri Jul 10 2020

KSZ047-101130-
Barton KS-
535 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Barton County in central Kansas...

* Until 630 AM CDT.

* At 532 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Pawnee Rock,
  or 6 miles north of Larned...moving southeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.

LAT...LON 3848 9903 3844 9859 3826 9863 3826 9903
TIME...MOT...LOC 1035Z 302DEG 16KT 3827 9907

METZGER
Special weather statement, Jul 10, 4:39 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 AM CDT Fri Jul 10 2020

KSZ083-101115-
Sedgwick KS-
539 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 615 AM CDT.

* At 535 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Eisenhower
  National Airport, or 6 miles southeast of Goddard...moving south at
  15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Mulvane, Goddard, Maize, Clearwater, Cheney, Colwich, Garden Plain,
  Downtown Wichita, Kechi, Andale, Eastborough, Viola, West Wichita
  and Eisenhower National Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3773 9781 3773 9770 3781 9770 3782 9715
      3748 9716 3747 9780
TIME...MOT...LOC 1039Z 341DEG 15KT 3761 9748

METZGER
Special weather statement, Jul 10, 4:56 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
556 AM CDT Fri Jul 10 2020

KSZ091-092-101200-
Harper KS-Sumner KS-
556 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 700 AM CDT.

* At 553 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles northwest
  of Argonia, or 7 miles east of Harper...moving southeast at 40 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Anthony, Harper, Conway Springs, Caldwell, Argonia,
  South Haven, Mayfield, Milan, Hunnewell, Bluff City, Danville,
  Freeport, Perth, Riverdale, Runnymede, Crystal Springs and
  Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3700 9809 3738 9829 3738 9781 3747 9781
      3747 9730 3700 9732
TIME...MOT...LOC 1056Z 331DEG 35KT 3731 9789

METZGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Flood, Sedgwick

When
July 10, 5:08 AM CST to 12:15 PM CST
Where
Sedgwick County, 0.89 mi WNW of Cheney to 0.74 mi SW of Cheney
Cause
Heavy Rain
Reported by
Public
Coordinates
37.635, -97.795

Minor street flooding was noted in town. Elsewhere, nuisance flooding was noted due to rainfall amounts between 2 and 3 inches across much of the western half of Sedgwick county. Images and reports were courtesy of KAKE TV.

Thunderstorm Wind, Harper

When
July 10, 5:34 AM CST
Where
Harper County, 1.38 mi S of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -97.850

A trained spotter reported the gust.

Thunderstorm Wind, Cowley

When
July 10, 7:00 AM CST to 7:02 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Tree limbs of 6 to 8 inches in diameter are down in the area. Numerous reports of smaller limbs were down around town.

Flood, Sumner

When
July 10, 7:41 AM CST to 12:15 PM CST
Where
Sumner County, 2.35 mi NNW of Milton to 2.13 mi NW of Milton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.460, -97.800

Some water was flowing across K42 causing a minor inconvenience to traffic. The road was closed for a short period of time for safety purposes.

Heavy Rain, Kingman

When
July 10, 8:00 AM CST
Where
Kingman County, 0.88 mi NE of Norwich
Reported by
Trained Spotter
Coordinates
37.460, -97.840

Rainfall report of 4.5 inches from the morning storms.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902970, 911529, 902973, 902976, 902978.